How this calculator works
The 2009 PECARN study enrolled children under 18 with blunt head injury within 24 hours and GCS 14-15. This implements its Figure 3 age-specific branches, not a numeric point sum. The eligibility checkbox is for a clinician who has reviewed exclusions such as trivial mechanisms without relevant symptoms, penetrating injury, known brain tumour, ventricular shunt, bleeding disorder or a neurological condition that confounds assessment. Unknown findings must be assessed before entering No. Group frequencies are study observations, not an individual probability or permission to defer emergency care. The result is an estimate for information only and is not medical advice.
Formula
First assess GCS 14, altered mental status or the age-specific skull-fracture sign. If absent, assess the intermediate findings for that age group. When all findings are absent, the original very-low-risk branch applies. Higher-risk findings take priority over intermediate findings.
Worked example
A child under 2 with GCS 15 and none of the listed predictors reaches the very-low-risk branch, reported below 0.02% in Figure 3. In a child aged 2 or older, isolated vomiting with no higher-risk predictor reaches the intermediate branch, reported at 0.9%.
Advertisement
Frequently asked questions
Is PECARN an additive score?
No. It is an age-specific decision rule. A single higher-risk finding takes priority over the other branches.
Can the tool be used after more than 24 hours?
That is outside the original study's presentation window. This page requires a clinician to confirm eligibility.
Does very low risk mean no risk?
No. It is a study-group estimate with uncertainty. Clinical observation, reassessment and appropriate return instructions remain important.